New Mexico, 2017High Wind in New Mexico, February 23, 2017
February 23, 2017 · NWS MAF · 2 events in 2 counties and zones
S. Plains resulted in high winds across the higher terrain, and adjacent lower lands, in southeast New Mexico.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough moving over the central U.S. Plains resulted in high winds across the higher terrain, and adjacent lower lands, in southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 23, 4:06 AM MST, 3 hours 54 minutes earlier.
Area forecast discussion, Feb 23, 4:06 AM MST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
506 AM CST Thu Feb 23 2017
.DISCUSSION...
See 12Z aviation discussion below.
&&
.AVIATION...
Very windy conditions expected to develop this afternoon with west
winds gusting to 40kts. Visbilities may be reduced to MVFR with
BLDU at some of the TAF sites, but the main question is how much
recent rains will keep the dust from blowing. For now will only
restrict VIS below VFR at CNM where winds will be strongest, and
make mention of 6SM BLDU at MAF/HOB. Winds will diminish after
sunset.
Hennig
&&
.PREV DISCUSSION... /issued 427 AM CST Thu Feb 23 2017/
DISCUSSION...
..A very dry, warm and windy day ahead for most areas, leading
to critical/extreme fire weather conditions across some areas.
Please see the Fire Weather section below for more details...
An upper trough, currently swinging through the Rockies, will slowly
move into the Central Plains today with strong upper winds moving
overhead. Meanwhile, a lee surface trough will continue to deepen
across eastern CO resulting in a tightening surface pressure
gradient through NM and W TX. West winds will increase by mid
morning as the pressure gradient tightens then as mixing commences
shortly thereafter, winds will increase further as stronger winds
aloft mix down toward the surface. Will likely see the highest winds
across the Guadalupe and Davis Mountains and the SE NM Plains and a
High Wind Warning is in effect for these areas mid morning through
early evening. Farther east and south, winds look to be slightly
weaker so will go with a Wind Advisory for the Van Horn and HWY 54
Corridor, Davis Mountains, the Trans Pecos region and much of the
Permian Basin. A few of these locations will likely see high end
Advisory and potentially a brief period of High Wind but it should
be fairly isolated. The potential for blowing dust remains therefore
will keep mention in the forecast for this afternoon. Wind speeds
will diminish after sunset however high winds look to persist across
the Guadalupe Mountains overnight through Friday morning so will
continue the Warning for this area. Otherwise, temperatures will
once again warm to near record highs today with readings in the mid-
upper 80s across much of the region.
Not as windy Friday however somewhat breezy conditions and
temperatures roughly 15 degrees cooler can be expected. A cold front
Saturday will knock temps down a bit further but this will be short-
lived with the return of strong westerly, down-sloping winds by
Sunday and high temperatures will rebound into the 70s. Warm and dry
conditions will persist and there is a good possibility for
critical/extreme fire weather conditions once again Sunday and next
Tuesday with gusty west winds forecast each day.
FIRE WEATHER...
Extremely critical fire weather conditions are still expected across
much of the area today as an upper level trough moves across the
Rockies. This trough will increase west winds today before veering
from the northwest tonight as a cold front moves through the area.
The front will bring cooler temperatures tomorrow, but very dry air
will still remain and winds behind the front will reach 20 mph in
southeast New Mexico, the Guadalupe and Davis Mountains and adjacent
plains so have issued a Fire Weather Watch. A second shot of cooler
air arrives Friday night ending the critical fire weather threat for
at least a day before winds begin to increase again Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 86 44 67 31 / 0 0 0 0
Carlsbad 79 42 68 31 / 0 0 0 0
Dryden 90 53 79 43 / 0 0 0 0
Fort Stockton 87 48 70 36 / 0 0 0 0
Guadalupe Pass 68 37 57 33 / 0 0 0 0
Hobbs 76 38 62 28 / 0 0 0 0
Marfa 77 37 65 27 / 0 0 0 0
Midland Intl Airport 85 44 69 32 / 0 0 0 0
Odessa 85 43 69 32 / 0 0 0 0
Wink 84 41 69 30 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 10 AM this morning to 7 PM MST this
evening for Guadalupe Mountains-Southeast Plains.
High Wind Warning from 9 AM this morning to 2 PM MST Friday for
Guadalupe Mountains of Eddy County.
Fire Weather Watch from Friday morning through Friday evening
for Guadalupe Mountains-Southeast Plains.
High Wind Warning from 9 AM this morning to 5 PM MST this
afternoon for Central Lea County-Eddy County Plains-
Northern Lea County-Southern Lea County.
TX...Red Flag Warning from 11 AM CST /10 AM MST/ this morning to 8 PM
CST /7 PM MST/ this evening for Andrews-Big Bend Area-
Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
Gaines-Glasscock-Guadalupe Mountains-Howard-Loving-Marfa
Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Reeves County and Upper Trans Pecos-Scurry-Upton-Van
Horn and Highway 54 Corridor-Ward-Winkler.
High Wind Warning from 9 AM this morning to 2 PM MST Friday for
Guadalupe Mountains.
Fire Weather Watch from Friday morning through Friday evening
for Davis/Apache Mountains Area-Gaines-Guadalupe Mountains-
Reeves County and Upper Trans Pecos-Van Horn and Highway 54
Corridor.
Wind Advisory from noon CST /11 AM MST/ today to 6 PM CST /5 PM
MST/ this evening for Andrews-Borden-Crane-Davis/Apache
Mountains Area-Dawson-Ector-Gaines-Howard-Loving-Martin-
Midland-Pecos-Reeves County and Upper Trans Pecos-Van Horn
and Highway 54 Corridor-Ward-Winkler.
&&
99/99/10Hazardous weather outlook, Feb 23, 3:42 AM MST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
442 AM CST Thu Feb 23 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
442 AM CST Thu Feb 23 2017 /342 AM MST Thu Feb 23 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...TODAY AND TONIGHT
Very windy, warm and dry conditions will result in critical to
extremely critical fire weather conditions across southeast New
Mexico and much of West Texas today. A Red Flag Warning is in
effect.
Strong winds are expected in southeast New Mexico today, and in the
Guadalupe Mountains today and tonight. A High Wind Warning is in
effect.
Very windy conditions are expected in the central and western Permian
Basin, Trans Pecos, and Davis Mountains today. A Wind Advisory is in
effect.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Very windy, warm and dry conditions may result in critical fire
weather conditions across southeast New Mexico, the Davis and
Guadalupe Mountains and adjacent plains on Friday. A Fire Weather
Watch is in effect.
Strong winds will continue in the Guadalupe Mountains Friday. The
High Wind Warning will remain in effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated however local interest should
be prepared for high winds and the possibility of fast moving grass
fires.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
High Wind, Guadalupe Mountains of Eddy County
- When
- February 23, 8:00 AM MST to 4:00 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
High Wind, Eddy County Plains
- When
- February 23, 11:52 AM MST to 1:52 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New Mexico, February 23, 2017$75,000 · 60 kt wind · 15 events
- Winter Storm and Winter Weather in Nebraska, February 23 to 24, 201724 events
- Winter Storm in Nebraska, February 23 to 24, 201720 events
- Winter Storm and Winter Weather in South Dakota, February 23 to 24, 201718 events
- Blizzard in Iowa, February 23 to 24, 201718 events
- Blizzard in Iowa, February 23 to 24, 201711 events
- Heavy Snow in Nebraska, February 23 to 24, 201710 events
- Winter Storm in South Dakota, February 23 to 24, 20179 events
- Winter Storm in Minnesota, February 23 to 24, 20179 events
- High Wind in Texas, February 23, 20178 events
- Winter Storm in Minnesota, February 23 to 24, 20176 events
- Blizzard in Minnesota, February 23 to 24, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671920, 671916.